Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Topeka, KS

March 27, 1998Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 1998, 6:19 AM CST for Dickinson County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1998, 6:19 AM CST (12:19 UTC)
Expired
Mar 27, 1998, 6:50 AM CST
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 6:30 AM CSTHail 0.75Sand Spg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS1 KTOP 271220 RRA
SVRTOP
KSC041-271250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
619 AM CST FRI MAR 27 1998

* SEVERE THUNDERSTORM WARNING FOR
     WESTERN DICKINSON COUNTY - CENTRAL KANSAS

* UNTIL 650 AM CST
 
* SOME LOCATIONS AFFECTED
     SOLOMON
     MANCHESTER
     SAND SPRING
     TALMAGE

* AT 617 AM CST RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST
  OF ABILENE MOVING NORTHEAST AT 45 MPH. HAIL TO ONE INCH IN DIAMTER
  IS POSSIBLE WITH THIS STORM.
 
LARGE HAIL IS LIKELY.  GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS

BARLOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:24 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 27, 3:24 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
324 AM CST FRI MAR 27 1998

...THUNDERSTORM CHANCES WITH UPPER LOW EJECTING OUT ACROSS CWA TODAY
IS MAIN FORECAST CHALLENGE...

SATELLITE LOOPS SHOWING CONVECTION GETTING BETTER ORGANIZED OVER
WESTERN OKLAHOMA HEADED NORTHEAST TOWARD CWA...IN LINE WITH WHAT
LATEST META MODEL PRECIPITATION FORECAST INDICATED.  WILL UP POPS
AND GO LIKELY EVERYWHERE TODAY.  AFTER FRONT PASSES CLOUDS SHOULD
DECREASE TONIGHT WITH PARTLY CLOUDY SKIES SATURDAY.  WILL HOLD OFF
FOR NOW ON MENTIONING ANY LINGERING SHOWERS THIS EVENING.

MILD TEMPERATURES SHOULD CONTINUE TODAY AND SATURDAY WITH COOLER
TEMPERATURES TONIGHT FROM LESS CLOUDS AND LOWER DEWPOINTS.

WINDS COULD BE NEAR ADVISORY CRITERIA TODAY ... HOWEVER THE CLOUD
COVER MAY BE ENOUGH TO KEEP SPEEDS BELOW ADVISORY CRITERIA EXCEPT IN
ISOLATED AREAS.  WILL NOT ISSUE ADVISORY AT THIS TIME.

.TOP...NONE

In the hours before

Special weather statement, Mar 27, 3:47 AM CST, 2 hours 32 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-272145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CST FRI MAR 27 1998

...STRONG GUSTY WINDS ARE EXPECTED OVER NORTH CENTRAL AND NORTHEAST
KANSAS TODAY...

SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS OVER 40 MPH AT TIMES...CAN
BE EXPECTED OVER NORTH CENTRAL AND NORTHEAST KANSAS TODAY.  LOW
PRESSURE OVER THE HIGH PLAINS REGION WILL PRODUCE THE STRONG WINDS.

HIGH...GUSTY WINDS MAY MAKE TRAVEL DIFFICULT...ESPECIALLY IF YOU ARE
DRIVING A HIGH PROFILE VEHICLE...USE CAUTION IF DRIVING...STRONG
CROSSWINDS CAN BE EXPECTED.

LWS
Special weather statement, Mar 27, 3:47 AM CST, 2 hours 32 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-272145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CST FRI MAR 27 1998

...STRONG GUSTY WINDS ARE EXPECTED OVER NORTH CENTRAL AND NORTHEAST
KANSAS TODAY...

SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS OVER 40 MPH AT TIMES...CAN
BE EXPECTED OVER NORTH CENTRAL AND NORTHEAST KANSAS TODAY.  LOW
PRESSURE OVER THE HIGH PLAINS REGION WILL PRODUCE THE STRONG WINDS.

HIGH...GUSTY WINDS MAY MAKE TRAVEL DIFFICULT...ESPECIALLY IF YOU ARE
DRIVING A HIGH PROFILE VEHICLE...USE CAUTION IF DRIVING...STRONG
CROSSWINDS CAN BE EXPECTED.

LWS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 5:34 PM CSTSevere Thunderstorm WarningTOPAnderson41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.